When we euthanized our little dog, and when the vet injected the drug, our dog started screaming in pain and terror, and tried to get away. It lasted for 5 seconds. This was a much different reaction then previous times when we had to euthanize our pets, where they just slipped away peacefully and quietly. We were shocked by the way our dog reacted, screaming and in terror, then stiffening. I felt guilty because instead of passing on peacefully, he was in pain and terror. Are you sure this is a "painless" way to euthanize our pets?
Why does the dog scream and bark?
Question posted by tinajazz on 15 Oct 2013
Last updated on 4 March 2014 by lauramccartney
We had to put my puppy down last night, he would have been 2 today. He was perfectly fine, happy and healthy 4 days ago and then he suddenly got really lethargic, started throwing up and was jaundice. We took him to the 24hr animal clinic in our city and they kept him over night because he had an auto immune disorder that was attacking his platelets and he would die if he didn't get treatment. The next day he got drastically worse, he wasn't responding to the treatments and we could tell that he just felt horrible and the doctors couldn't do much more to help him. So, we decided to put him down. All he would do is lay in our laps and sleep, he would hardly open his eyes or move and he used to be an extremely active puppy so we knew he felt awful.
The vet gave him a sedative through his IV in his arm and my puppy screeched out and even jerked and tried biting at the needle, and he was instantly alert and looking around with his eyes wide and just doing a high pitched whine and wriggling in my arms. The vet thought this was extremely strange and was very apologetic to my family as well as my dog. He injected some saline solution after the sedative to see if there was an issue with the needle or if he just didn't like the feeling of being injected with something but he didn't screech or whine with the saline solution. So, we thought the sedative would have relaxed him and he could go ahead and inject the last drug. Wrong. My puppy kept his eyes closed but started the high pitched whining again when he was injecting the last drug, he stopped after a few seconds and was quiet until his heart stopped beating but it was the most heart breaking thing I've ever gone through. I felt so horrible, like he expected me to save him from this situation and comfort him and I couldn't do anything. So, I know how you must have felt because it was completely awful and heart breaking for me as I imagine it was for you. Just the shock of him getting sick and having to be put down in a matter of days and then seeing him react like that was the worst thing I've had to do. The vet was so apologetic and almost crying with us, and they treated him so well while he was staying with them and they let me come visit him multiple times during the day and night while he was staying over night there so I don't have any animosity towards the vets there. I think the medicine may have just burned going in or was really cold and it scared/shocked him. But it was still awful, I'm so sorry you had to go through the same thing as well.
I would take Wildcatvet's remarks to heart and NOT go to that vet again to put any of your other animals down. To say that the dog was just vocalizing is a total cop out. Maybe was afraid that you might sue them? I wouldn't go back to that vet for any reason myself. And insist on WildcatVet's suggestions another time with whoever does it.
Dear Tina, I'm so very sorry about this tragic experience. As Dzoo said, it's a horrible parting memory.
This can happen on occasion because the vein is so small that the needle sometimes pierces the opposite wall of the vessel allowing a bit of the solution to seep into the surrounding tissues causing a burning sensation.
Technically, the injection should be, and usually is, painless.
Again, my sincere sympathy. WildcatVet
How scary! I cant imagine how horrible that must have been for you! Usually they do pass quietly and peacefully, just going to sleep. I'm not sure what it may have been but a speculation is that I wonder if either the Vet wasnt in the vein correctly and the medication burned when he injected it? Or if the vein was a small one and the medication burned? This can happen sometimes with some of these medications. I'm sure that image is burned into your soul! I'm so sorry for you!
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.